Texas, 2014

Flash Flooding in Texas, May 22, 2014

May 22, 2014 · NWS AMA · 3 events in 1 county or zone

A cluster of heavy rain producing thunderstorms developed over the southern Texas Panhandle during the evening hours of the 22nd. These thunderstorms produced high rain rates and remained over the same area for an extended period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cluster of heavy rain producing thunderstorms developed over the southern Texas Panhandle during the evening hours of the 22nd. These thunderstorms produced high rain rates and remained over the same area for an extended period of time. This led to the developed of flash flooding in and around the city of Amarillo. These storms moved east of the city around the 9 PM CST hour, which allowed the flash flooding to diminish across town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 5:23 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 22, 5:23 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT THU MAY 22 2014

.AVIATION...
FOR THE 00Z TAFS...VERY ACTIVE WEATHER ACROSS THE PANHANDLES ARE IN
STORE FOR THE NEXT 24 HOURS. SCATTERED SHOWERS AND THUNDERSTORMS ARE
NEAR ALL THE TAF SITES IN THE PANHANDLES. STORMS SHOULD LINGER AT ALL
SITES FOR AT LEAST THE NEXT COUPLE OF HOURS. AFTER THAT SHOWERS MIGHT
LINGER AROUND THROUGH MIDNIGHT. ANOTHER ROUND OF SHOWERS AND POSSIBLE
THUNDERSTORMS MIGHT CREEP INTO THE AREA IMPACTING THE KAMA AND KDHT
TAF SITES. HAVE NOT REFLECTED THIS IN THE TAFS AS CURRENT HI-RES
SHORT TERM MODELS MIGHT BE STRUGGLING WITH WHAT TO DO AFTER CURRENT
STORMS ARE OVER. ONCE AGAIN TOMORROW AFTERNOON THUNDERSTORMS ARE
POSSIBLE. BUT HAVE LOW CONFIDENCE IN EXACT LOCATION OF STORMS AND THE
IMPACTS TO THE TERMINAL SITES. AMENDMENTS WILL PROBABLY BE NEED AS
STORMS FORM AND DISSIPATE OVER THE NEXT COUPLE OF HOURS.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT THU MAY 22 2014/

DISCUSSION...
THROUGH TONIGHT: THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE
EASTERN TEXAS PANHANDLE AND THE SOUTH CENTRAL TEXAS PANHANDLE, MAINLY
DUE TO DIURNAL HEATING AND SOME TOPOGRAPHIC INFLUENCE FROM UPSLOPE
FLOW IMPINGING ON THE CAPROCK AND PALO DURO CANYON. THE ENVIRONMENT
WITHIN THIS AREA IS MODERATELY UNSTABLE WITH MIXED LAYER CAPE VALUES
BETWEEN 1500 AND 2000 J/KG, BUT EFFECTIVE SHEAR VALUES BETWEEN 20 AND
25 KT. SHORT HODOGRAPHS WILL LIKELY RESULT IN SOME WEAKLY ORGANIZED
AND SLOW MOVING MULTICELL CLUSTERS. THE MODERATELY UNSTABLE
ENVIRONMENT WILL CONTRIBUTE TO WATER LOADING WITHIN THE UPDRAFT, AND
DOWNDRAFT CAPE VALUES UP TO 1400 J/KG AND NEARLY DRY ADIABATIC LOW-
LEVEL LAPSE RATES SUGGEST THE MAIN HAZARD WILL BE DAMAGING WINDS UP
TO 70 MPH. A LESSER RISK FOR LARGE HAIL UP TO GOLF BALL SIZE IS ALSO
POSSIBLE DUE TO STEEP MID-LEVEL LAPSE RATES AND HAIL GROWTH CAPE
VALUES BETWEEN 400 AND 600 J/KG. THE MORE ORGANIZED ACTIVITY THUS FAR
HAS OCCUR ED IN EASTERN NEW MEXICO WHERE MORE FAVORABLE DYNAMICS AND
STRONGER FLOW ALOFT ARE AIDING/ENHANCING THE CONVECTION. IN FACT, THE
ENVIRONMENT IN THE WESTERN PANHANDLE IS ALSO MODERATELY UNSTABLE WITH
MIXED LAYER CAPE VALUES 1500 TO 2500 J/KG AND EFFECTIVE SHEAR VALUES
25 TO 30 KT. THE PRIMARY CONVECTIVE MODE WILL REMAIN ORGANIZED
MULTICELL CLUSTERS, BUT A LOOSELY ORGANIZED SUPERCELL OR TWO CAN'T BE
DISCOUNTED. THE SAME PRIMARY STORM HAZARDS ARE EXPECTED IN THE WEST,
BUT IF THERE IS A SUSTAINED, DISCRETE SUPERCELL THAT DEVELOPS, A
2-INCH HAIL STONE ISN'T COMPLETELY OUT OF THE REALM OF POSSIBILITY.
LOCALLY HEAVY RAIN IS ALSO A CONCERN WITH THESE STORMS THROUGH THIS
EVENING. EXPECT CONVECTION TO INCREASE IN COVERAGE AND INTENSITY THIS
AFTERNOON AND EVENING AS OUTFLOW FROM DECAYING STORMS LEADS TO
UPSCALE GROWTH AND ADDITIONAL CONVECTION ACROSS SOUTHEAST NEW MEXICO
MOVES OUR WAY. THE HIGHEST CHANCES FOR RAIN THROUGH THIS EVENING WILL
BE WEST OF A BEAVER TO CLAUDE LINE. THE SEVERE WEATHER THREAT SHOULD
END BY 11 PM. MOST OF THIS CONVECTION WILL DIMINISH BY 1 AM, BUT A
SECOND ROUND OF SHOWERS AND STORMS APPEARS LIKELY TO DEVELOP LATE
TONIGHT.

REGARDING THIS SECOND ROUND, MODELS ARE HINTING AT A MESOSCALE
BOUNDARY (PROBABLY AIDED BY CONVECTION) DEVELOPING FROM NEAR VEGA TO
BEAVER. A SHORTWAVE TROUGH WILL APPROACH FROM THE SOUTHWEST,
DIFFLUENCE ALOFT INCREASES, AND WE MAY EVEN SEE SOME LIFT FROM A JET
STREAK. IN THE LOW-LEVELS, A 30-KT LOW-LEVEL JET WILL USHER IN
IMPRESSIVE MOISTURE TRANSPORT AND RESIDUAL OUTFLOW BOUNDARIES AND
CONFLUENCE ALONG THE AFOREMENTIONED BOUNDARY WILL SERVE AS A FOCUSING
MECHANISM FOR RENEWED DEVELOPMENT. THE HIGHEST CHANCES FOR RAIN AND
STORMS WILL BE ACROSS THE CENTRAL AND SOUTHWEST PANHANDLES. HAVE SOME
CONCERN FOR HEAVY RAIN GIVEN THE FAVORABLE DYNAMICS IN PLACE.
FURTHERMORE, PWATS ARE FORECAST TO INCREASE BETWEEN 1.00 AND 1.40
INCHES OVERNIGHT, WHICH IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL.
FORECAST SOUNDINGS SHOW CONVECTION SHOULD BE EFFICIENT PRECIPITATION
PRODUCERS WITH A WARM CLOUD DEPTH >8,000 FT, MINIMAL MID- OR UPPER-
LEVEL DRY AIR FOR ENTRAINMENT, AND A TALL, SKINNY CAPE PROFILE. THE
MEAN DEEP LAYER FLOW WILL ALMOST BE PARALLEL TO THE MESOSCALE
BOUNDARY ALONG WITH CORFIDI VECTOR MAGNITUDES LESS THAN 10 KT,
ARGUING FOR THE POSSIBILITY OF BACKBUILDING AND TRAINING STORMS. THE
MAIN CONCERN FOR HEAVY RAIN WILL BE NEAR THE MESOSCALE BOUNDARY, SO
WE'LL HAVE TO WATCH WHERE THIS SETS UP LATER THIS EVENING.

FRIDAY-THURSDAY: VERY FEW CHANGES MADE TO THIS PERIOD EXCEPT SOME
TWEAKS TO POPS. OVERALL, THE IDEA OF THE HIGHEST RAIN CHANCES BEING
THIS WEEKEND REMAINS ON TRACK. SEVERE WEATHER PROSPECTS CONTINUE TO
INCREASE, AND IN FACT, SUNDAY ACTUALLY LOOKS LIKE THE MOST FAVORABLE
FOR SEVERE WEATHER IF THE ATMOSPHERE ISN'T TOO WORKED OVER. RAIN
CHANCES WILL GRADUALLY DIMINISH EARLY NEXT WEEK AS THE UPPER LOW
SLOWLY PULLS OFF TO THE EAST. ADDED THUNDERSTORM CHANCES ON WEDNESDAY
AND WEDNESDAY NIGHT AS MOIST UPSLOPE FLOW WILL BE IN PLACE BEHIND A
WEAK BACKDOOR COLD FRONT.

JACKSON

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THURSDAY AS EITHER RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20
PERCENT AND/OR 20-FOOT WINDS WILL REMAIN BELOW 15 MPH. THUNDERSTORMS
ARE EXPECTED ALMOST EVERY DAY IN THE NEXT SEVEN DAYS...AND THEY COULD
POSE A SMALL RISK FOR FIRE STARTS DUE TO LIGHTNING.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

19/09
Hazardous weather outlook, May 22, 6:56 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT THU MAY 22 2014

OKZ001>003-TXZ001>020-231100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
756 PM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE PANHANDLES TONIGHT. A
FEW STORMS COULD BE STRONG WITH GUSTY WINDS UP TO 55 MPH THROUGH 11
PM. ANY STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN THAT
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE PANHANDLES FRIDAY
THROUGH TUESDAY AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE THROUGH MONDAY...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS THROUGH. AT THIS
TIME...IT APPEARS THAT THE MORE FAVORABLE TIMES FOR MORE ORGANIZED
SEVERE WEATHER WILL BE SATURDAY ACROSS THE WESTERN TWO THIRDS OF THE
PANHANDLES AND SUNDAY ACROSS THE EASTERN TWO THIRDS OF THE
PANHANDLES. HEAVY RAIN COULD LEAD TO LOCALIZED FLASH FLOODING
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED FRIDAY THROUGH TUESDAY.

JACKSON

In the hours before

Local storm report, May 22, 5:58 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     2 E GOODWELL            36.60N 101.60W
05/22/2014  M58 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1400357

ABM
Local storm report, May 22, 6:12 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     2 W GUYMON              36.69N 101.51W
05/22/2014  M66 MPH          TEXAS              OK   ASOS

&&

EVENT NUMBER AMA1400358

ABM
Special weather statement, May 22, 6:14 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT THU MAY 22 2014

TXZ013-014-018-019-230100-
ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX-
714 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG...SOUTHERN
CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY COUNTIES UNTIL 800
PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
GROOM TO 3 MILES NORTH OF WASHBURN...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...          WASHBURN...           GROOM...
  PANTEX...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 84 AND 124.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3514 10163 3542 10162 3543 10083 3514 10091
TIME...MOT...LOC 0014Z 192DEG 6KT 3523 10100 3523 10158

SIMPSON
Local storm report, May 22, 6:33 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
05/22/2014  M58 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1400359

ABM
Special weather statement, May 22, 6:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
751 PM CDT THU MAY 22 2014

TXZ007-009-012>014-017>019-230130-
ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX-MOORE TX-POTTER TX-RANDALL
TX-ROBERTS TX-
751 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG...CARSON...
EXTREME SOUTHWESTERN ROBERTS...NORTHERN RANDALL...POTTER...EXTREME
SOUTHEASTERN MOORE...WESTERN GRAY AND NORTHWESTERN DONLEY COUNTIES
UNTIL 830 PM CDT...

AT 747 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WASHBURN...OR 10 MILES
SOUTHWEST OF PANHANDLE...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...          PAMPA...              CLAUDE...
  AMARILLO...           WHITE DEER...         WASHBURN...
  SKELLYTOWN...         LAKE TANGLEWOOD...    KINGSMILL...
  GROOM...              TIMBERCREEK CANYON... PANTEX...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 111 AND 123.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 59 AND 123.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3562 10208 3562 10092 3505 10094 3502 10205
TIME...MOT...LOC 0051Z 179DEG 23KT 3528 10152

MOULTON
Special weather statement, May 22, 6:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT THU MAY 22 2014

TXZ004-005-009-010-230200-
HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
757 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROBERTS...OCHILTREE...
WESTERN LIPSCOMB AND NORTHWESTERN HEMPHILL COUNTIES UNTIL 900 PM
CDT...

AT 754 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
PERRYTON TO 20 MILES SOUTHEAST OF SPEARMAN...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  PERRYTON...           WOLF CREEK PARK...    FARNSWORTH...
  DARROUZETT...         BOOKER...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3583 10047 3586 10109 3598 10109 3650 10095
      3650 10029
TIME...MOT...LOC 0057Z 273DEG 25KT 3645 10084 3594 10098

SIMPSON

The radar

The Amarillo radar (KAMA), 3 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Potter

When
May 22, 7:15 PM CST to 8:00 PM CST
Where
Potter County, 2.87 mi NE of (Ama)amarillo Intl A to 3.85 mi WNW of Amarillo
Cause
Heavy Rain
Reported by
Public
Coordinates
35.246, -101.680

A cluster of thunderstorms brought an extended period of heavy rain to the city of Amarillo (Randall and Potter County). This heavy rain led to the development of flash flooding. A member of the public reported water up the bumpers of cars at the Ross/Osage Road exit of Interstate 40 (Potter County). Thunderstorms moved east of the city which allowed the flood waters to recede by 8 PM CST. No reports of injuries were relayed with this report.

Flash Flood, Potter

When
May 22, 7:15 PM CST to 8:00 PM CST
Where
Potter County, 2.85 mi NE of (Ama)amarillo Intl A to 3.96 mi WNW of Amarillo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.245, -101.680

A cluster of thunderstorms brought an extended period of heavy rain to the city of Amarillo (Randall and Potter County). This heavy rain led to the development of flash flooding. A NWS employee reported cars stalled along the entrance ramp to Interstate 40 and Lakeside Road (Potter County). Thunderstorms moved east of the city which allowed the flood waters to recede by 8 PM CST. No reports of injuries were relayed with this report.

Flash Flood, Potter

When
May 22, 7:15 PM CST to 8:00 PM CST
Where
Potter County, 2.85 mi NE of (Ama)amarillo Intl A to 3.96 mi WNW of Amarillo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.245, -101.680

A cluster of thunderstorms brought an extended period of heavy rain to the city of Amarillo (Randall and Potter County). This heavy rain led to the development of flash flooding. A NWS employee reported stalled cars due to high water on Coulter Road (Randall County). Thunderstorms moved east of the city which allowed the flood waters to recede by 8 PM CST. No reports of injuries were relayed with this report.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516793, 516794, 516795.